Conference Coverage

Concomitant drugs may explain PEG-ASP liver toxicities in ALL

 

Key clinical point: Liver toxicity with pegylated asparaginase (PEG-ASP) may be linked to concomitant chemotherapeutics or antibiotics in ALL.

Major finding: Idarubicin was associated with a higher risk of grade 3 or 4 hepatotoxicity, and vincristine was associated with a borderline risk.

Study details: Retrospective review of 51 PEG-ASP dosing events in 26 adult patients with ALL.

Disclosures: The study was internally funded. The authors reported having no relevant conflicts of interest.

Source: Minetto P et al. EHA Congress, Abstract PS934.


 

REPORTING FROM EHA CONGRESS

STOCKHOLM – Liver toxicities in adults with acute lymphoblastic leukemia (ALL) treated with a pediatric-type regimen containing pegylated asparaginase (PEG-ASP) may be related to concomitant use of other hepatotoxic drugs, investigators cautioned.

Dr. Fabio Guolo University of Genoa, Italy

Dr. Fabio Guolo

A retrospective review of records on 26 adult ALL patients treated with PEG-ASP since 2013 showed that concomitant use of vincristine, idarubicin, and vancomycin was associated with an increased risk for grade 3 or 4 hepatotoxicity, reported Fabio Guolo, MD, from the University of Genoa (Italy) and his colleagues.

In contrast, patients who received other chemotherapy drugs or antimicrobial agents did not have significant liver toxicities, Dr. Guolo said in an interview at the annual congress of the European Hematology Association.

“Increased toxicity from therapy prevents delivery of the most active therapy, and asparaginase is one of the keys to the success of pediatric trials in ALL, so we have tried to push the dose of asparaginase as high as we could in adult patients,” he said.

“We asked why some patients will develop toxicity while receiving a relatively low dose of asparaginase, whereas other patients who received higher doses did not,” Dr. Guolo added.

In recent years, investigators have found that adults with ALL tend to have better outcomes when they were treated with standard pediatric ALL regimens, which includes high-dose PEG-ASP.

To identify factors related to potential PEG-ASP toxicity in adults with ALL, the investigators combed through records of 26 adults patients, 19 of whom had received PEG-ASP in the frontline setting, and 7 of whom received it during treatment of relapsed or refractory disease.

The investigators looked at each course of PEG-ASP as an independent event (51 total episodes), paying special attention to concomitant chemotherapy and the use of both antimycotic and antibiotic agents.

Five of the patients had grade 3 hepatotoxicity, and three had grade 4 hepatotoxicity. The patients with grade 4 events had unexplained severe weight gain and painful hepatomegaly. Ultrasonography in these patients revealed acute steatosis similar to that seen with sinusoidal occlusive disease. All three patients had received concomitant idarubicin, vincristine, and vancomycin.

In univariate analysis, neither being older than 45 years, administration of PEG-ASP during an active leukemia phase, nor having a body mass index greater than 25 kg/m2 were significantly associated with increased incidence of grade 3 or 4 hepatotoxicity.

When the investigators looked at concomitant chemotherapy drugs, however, they found that liver toxicity was significantly higher with idarubicin cumulative doses of 20 mg/m2 or greater (hazard ratio, 1.49; P = .047) and that vincristine doses of 2 mg/m2 or greater were associated with a borderline increase in risk (HR, 4.75; P = .055).

There was no increased risk for liver toxicities with either steroids, daunorubicin, cyclophosphamide, cytarabine, methotrexate, or 6-mercaptopurine.

Additionally, concomitant vancomycin was also linked to increased hepatotoxicity (HR, 1.86; P =.009). In contrast, neither carbapenem-class anti-infectives nor azole were significantly associated with liver toxicities.

Next Article: